Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 157, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 3, 2009, 4:59 PM CDT for Gonzales County, Guadalupe County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 3, 2009, 4:59 PM CDT (21:59 UTC)
- Expired
- Oct 3, 2009, 6:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Gonzales County, TX, Guadalupe County, TX
The radar
The Austin/San Antonio radar (KEWX), 40 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 5:05 PM CDT | HAIL 0.75 | 3 S Kingsbury, TX | PENNY SIZE HAIL WAS REPORTED AT THE SILVER WOLF RANCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 10.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3300 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 032159 SVREWX TXC177-187-032300- /O.NEW.KEWX.SV.W.0157.091003T2159Z-091003T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 459 PM CDT SAT OCT 3 2009 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GONZALES COUNTY... EAST CENTRAL GUADALUPE COUNTY... * UNTIL 600 PM CDT. * AT 457 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES WEST OF PALMETO...OR 7 MILES EAST OF SEGUIN...AND MOVING EAST AT 20 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE BELMONT...OTTINE...BEBE... MONTHALIA...OAK FOREST...COST AND WRIGHTSBORO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 2964 9745 2932 9752 2947 9791 2963 9799 TIME...MOT...LOC 2159Z 290DEG 18KT 2958 9785 $$
2 follow-up statements
000 WWUS54 KEWX 032224 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 524 PM CDT SAT OCT 3 2009 TXC177-187-032300- /O.CON.KEWX.SV.W.0157.000000T0000Z-091003T2300Z/ GUADALUPE TX-GONZALES TX- 524 PM CDT SAT OCT 3 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR CENTRAL GONZALES AND EAST CENTRAL GUADALUPE COUNTIES... AT 523 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BELMONT...OR 11 MILES SOUTH OF LULING...MOVING EAST AT 20 MPH. SOME LOCATIONS IN THE WARNING AREA INCLUDE PALMETO...OTTINE... MONTHALIA...OAK FOREST AND COST. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 2964 9745 2936 9752 2950 9783 2963 9771 TIME...MOT...LOC 2224Z 289DEG 19KT 2953 9769 $$
000 WWUS54 KEWX 032256 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 556 PM CDT SAT OCT 3 2009 TXC177-187-032305- /O.EXP.KEWX.SV.W.0157.000000T0000Z-091003T2300Z/ GUADALUPE TX-GONZALES TX- 556 PM CDT SAT OCT 3 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GONZALES AND EAST CENTRAL GUADALUPE COUNTIES WILL EXPIRE AT 600 PM CDT... AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE. LAT...LON 2964 9745 2936 9752 2950 9783 2963 9771 TIME...MOT...LOC 2255Z 289DEG 19KT 2948 9751 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:36 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Oct 3, 2:36 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 236 PM CDT SAT OCT 3 2009 .DISCUSSION... THIS AFTERNOON ELEVATED SHOWERS AND EMBEDDED THUNDERSTORMS WERE INCREASING IN AREAL COVERAGE ACROSS SOUTH CENTRAL TEXAS AS AN IMPULSE IN THE SOUTHWEST FLOW ALOFT TRAVERSES TEXAS. THERE WILL BE LOCALLY HEAVY RAINFALL THIS EVENING...HOWEVER THE SPEED OF THE SHOWERS AND THUNDERSTORMS SHOULD LIMIT THE AMOUNT OF RAINFALL THAT FALLS AT ANY ONE LOCATION. MINOR URBAN AND STREET FLOODING IS POSSIBLE THIS EVENING...ESPECIALLY ACROSS THE AUSTIN AND SAN ANTONIO METRO AREAS. PACIFIC MOISTURE FROM THE REMNANTS OF OLAF WILL COMBINE WITH THE LOW LEVEL GULF MOISTURE TO PRODUCE THE LOCALLY HEAVY RAINFALL THIS EVENING AND SUNDAY. A WARM FRONT IS CURRENTLY LOCATED ACROSS DEEP SOUTH TEXAS. THIS FEATURE WILL LIFT SLOWLY NORTHWARD OVERNIGHT. ORGANIZED CONVECTION WILL OCCUR ALONG AND NORTH OF THIS BOUNDARY. THE WARM FRONT IS EXPECTED TO BE NORTH OF OUR CWFA BY SUNDAY AFTERNOON. THUS THE THREAT OF LOCALLY HEAVY RAINFALL WILL SHIFT TO OUR NORTHEAST COUNTIES ON SUNDAY MORNING. SOUTH CENTRAL TEXAS WILL BE IN A WARM AND HUMIDAIRMASS ON MONDAY WITH ANOTHER WEAK UPPER LEVEL IMPULSE TRAVERSING THE REGION. HOWEVER LOW LEVEL CONVERGENCE WILL BE LACKING...THUS EXPECT ONLY ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON MONDAY. RAIN CHANCES WILL BE ON THE INCREASE ON TUESDAY INTO WEDNESDAY AS ANOTHER COLD FRONT MOVES INTO SOUTH CENTRAL TEXAS. THIS FRONT IS LIKELY TO STALL ACROSS OUR REGION ON WEDNESDAY BEFORE RETURNING NORTHWARD AS A WARM FRONT WEDNESDAY NIGHT. A STRONGER COLD FRONT IS EXPECTED BY NEXT WEEKEND. THIS FRONT WILL LIKELY REACH THE COAST BY NEXT SATURDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THIS FROPA MAINLY FRIDAY NIGHT INTO SATURDAY. A DRIER AIRMASS WILL FINALLY OVERSPREAD SOUTH CENTRAL TEXAS BY NEXT SUNDAY...GIVING SOUTH CENTRAL TEXAS A BREAK FROM THE WARM AND HUMID WEATHER PATTERN. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 67 79 72 91 76 / 90 80 30 20 20 AUSTIN BERGSTROM INTL AIRPORT 68 80 72 91 75 / 90 80 30 20 20 NEW BRAUNFELS MUNI AIRPORT 69 84 72 91 75 / 90 70 30 20 20 BURNET MUNI AIRPORT 66 78 69 89 74 / 90 80 30 20 20 DEL RIO INTL AIRPORT 71 87 72 93 75 / 70 40 20 20 20 GEORGETOWN MUNI AIRPORT 67 79 71 90 74 / 90 80 30 20 20 HONDO MUNI AIRPORT 71 86 74 92 75 / 90 60 20 10 10 SAN MARCOS MUNI AIRPORT 69 82 76 91 75 / 90 70 30 20 20 LA GRANGE - FAYETTE REGIONAL 74 82 74 91 75 / 90 80 30 20 20 SAN ANTONIO INTL AIRPORT 71 83 75 91 77 / 90 70 20 20 20 STINSON MUNI AIRPORT 71 86 76 92 76 / 90 60 20 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 13/02
Hazardous weather outlook, Oct 3, 3:00 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 300 PM CDT SAT OCT 3 2009 TXZ171>173-183>194-202>209-217>225-228-041030- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 300 PM CDT SAT OCT 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTH CENTRAL TEXAS TONIGHT. THIS FEATURE WILL COMBINE WITH DEEP ATMOSPHERIC MOISTURE AND RESULT IN SHOWERS AND THUNDERSTORMS OVERNIGHT. MOST OF THE RAINFALL WILL BE BENEFICIAL...HOWEVER THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. RAINFALL AMOUNTS WILL GENERALLY BE ONE HALF OF AN INCH TO ONE AND A HALF INCHES OVERNIGHT...WITH ISOLATED HIGHER TOTALS OF TWO INCHES OR MORE POSSIBLE. .DAY TWO...SUNDAY... THE CHANCE FOR LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH MIDDAY ON SUNDAY. THE THREAT OF HEAVY RAINFALL WILL END AS A WARM FRONT MOVES NORTHWARD ACROSS SOUTH CENTRAL TEXAS. NEW RAINFALL AMOUNTS ON SUNDAY WILL BE SIMILAR TO SATURDAY WITH WIDESPREAD TOTALS OF ONE HALF OF AN INCH TO ONE INCH WITH ISOLATED HIGHER TOTALS OF TWO INCHES. .DAYS THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Oct 3, 3:34 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 334 PM CDT SAT OCT 3 2009 TXZ205>207-032130- BEXAR-COMAL-GUADALUPE- 334 PM CDT SAT OCT 3 2009 ...A STRONG THUNDERSTORM WAS AFFECTING BEXAR...COMAL AND GUADALUPE COUNTIES... AT 332 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR TIMBERWOOD PARK...OR 15 MILES NORTHWEST OF UNIVERSAL CITY... MOVING EAST AT 25 MPH. PEOPLE IN NORTHEASTERN BEXAR...SOUTHERN COMAL AND WESTERN GUADALUPE COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...TIMBERWOOD PARK... BULVERDE...GARDEN RIDGE...MARION AND NEW BRAUNFELS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, Oct 3, 3:41 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
341 PM CDT SAT OCT 03 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN 3 NE SPRING BRANCH 29.89N 98.37W
10/03/2009 M2.90 INCH COMAL TX COCORAHS
2.90 INCHES OF RAIN OVER AN HOUR AND A HALF NEAR SPRING
BRANCH.
&&
EVENT NUMBER EWX0900120
CJMLocal storm report, Oct 3, 3:57 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
357 PM CDT SAT OCT 03 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD TIMBERWOOD PARK 29.71N 98.48W
10/03/2009 BEXAR TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED 2.5 INCHES OF RAIN AROUND
TIMBERWOOD PARK
&&
EVENT NUMBER EWX0900121
AKFSpecial weather statement, Oct 3, 4:32 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 432 PM CDT SAT OCT 3 2009 TXZ207-032215- GUADALUPE- 432 PM CDT SAT OCT 3 2009 ...A STRONG THUNDERSTORM WAS AFFECTING GUADALUPE COUNTY... AT 429 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR MCQUEENEY...OR 5 MILES SOUTH OF NEW BRAUNFELS...MOVING EAST AT 20 MPH. PEOPLE IN THE PATH OF THIS STORM CAN EXPECT VERY HEAVY DOWNPOURS...FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS BETWEEN 30 AND 40 MPH. PEOPLE IN CENTRAL GUADALUPE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...MCQUEENEY...GERONIMO...SEGUIN AND KINGSBURY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
Local storm report, Oct 3, 4:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
447 PM CDT SAT OCT 03 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL MCQUEENEY 29.60N 98.05W
10/03/2009 E0.25 INCH GUADALUPE TX TRAINED SPOTTER
TRAINED SPOTTER OBSERVED PEA SIZED HAIL AROUND 440 PM.
&&
EVENT NUMBER EWX0900122
AKFLocal storm report, Oct 3, 4:51 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
451 PM CDT SAT OCT 03 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0450 PM HEAVY RAIN 3 WSW NEW BRAUNFELS 29.68N 98.16W
10/03/2009 M1.27 INCH COMAL TX COCORAHS
COCORAHS OBSERVER REPORTED 1.27 INCHES SO FAR... WITH
0.76 INCHES IN THE PAST 19 MINUTES.
&&
EVENT NUMBER EWX0900123
AKFThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 3:45 PM CDT | Areal Flood Advisory | EWX | Bexar, Comal, Guadalupe, Hays, Kendall | 2 hr |
| Oct 3, 3:51 PM CDT | Areal Flood Advisory | EWX | Bexar, Comal, Hays | 114 min |
| Oct 3, 5:06 PM CDT | Areal Flood Advisory | EWX | Bastrop, Caldwell, Comal, Fayette, Gonzales, Guadalupe and 1 more | 114 min |
| Oct 3, 6:36 PM CDT | Areal Flood Advisory | EWX | Atascosa, DeWitt, Fayette, Gonzales, Karnes, Lavaca and 1 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.